Alert archive / Colorado / Flash Flood Warnings in 1999

Flash Flood Warning 12, NWS Denver/Boulder, CO

August 10, 1999Logan County, Morgan County, Washington County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 10, 1999, 4:34 PM MDT for Logan County, Morgan County, Washington County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 10, 1999, 4:34 PM MDT (22:34 UTC)
Expired
Aug 10, 1999, 7:30 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Logan County, CO, Morgan County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 127 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
2041 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDEN 102236
FFWDEN
COC075-087-121-110130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
434 PM MDT TUE AUG 10 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN LOGAN COUNTY IN NORTHEAST COLORADO
  NORTHEASTERN MORGAN COUNTY IN NORTHEAST COLORADO
  EXTREME NORTHERN WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 730 PM MDT

* AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN HAD FALLEN IN A 10 MILE WIDE AREA FROM 20 MILES
  NORTHEAST OF FORT MORGAN THROUGH MERINO...ATWOOD...AND THEN TOWARD 
  BURDETT IN NORTHEAST WASHINGTON COUNTY.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
WILLARD...PREWITT RESERVOIR...MERINO...LONE STAR...LOGAN CORNERS...
BURDETT AND ATWOOD

...THIS IS AN EXPANSION AND EXTENSION OF THE PREVIOUS WARNING...

DOPPLER RADAR ESTIMATES THAT BETWEEN 3 AND 6 INCHES OF RAIN HAVE 
FALLEN IN THIS AREA IN THE LAST TWO AND A HALF HOUR.  THUNDERSTORMS 
CONTINUE IN THIS AREA...SO ADDITIONAL RAINFALL WILL CAUSE EVEN MORE 
FLOODING PROBLEMS.  

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATEVLY AND SEEK 
HIGHER GROUND.

LAT...LON 4049 10369 4042 10361 4029 10280 4052 10281
          4064 10334 4052 10356

BARJENBRUCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:40 PM MDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 10, 2:40 PM MDT, 1 hour 54 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
240 PM MDT TUE AUG 10 1999

...SUMMER MONSOON ENDS...

BOTH THE NGM AND THE AVIATION MDLS ADVECT A PLUME OF MUCH DRIER AIR
FROM THE DESERT SW ACRS THE CNTRL RCKYS ON WED NGT AND THU BRINGING
AN END TO THE CURRENT MONSOONAL REGIME.  HWVR...MONSOONAL MSTR WILL
AID IN GUD TSTM DVLPMNT TNGT ACRS THE AREA AND MAY PRODUCE LCLY HVY
RAIN DUE TO HI PRECIPITIBLE WATER IN SPITE OF GUD WNDS ALF.  AS THE
SFC TROF MOVES EAST OF THE LEE OF THE MTNS ON WED DWNSLOPE FLO WILL
REDUCE THE THREAT OF TSTMS OVER THE NERN PLAINS....BUT SUM RESIDUAL
MONSOONAL MSTR WILL RMN OVER THE MTNS.  THE STRONGEST DYNAMICS WITH
THE UPR TROF PASSAGE ON WED NGT WILL RMN WELL N OF AREA.  DRIER AIR
WILL MOVE OVR THE AREA ON WED NGT AND THU BHND THE PAC CDFNT. TEMPS
WILL RMN WARM OVR THE PLAINS ON WED WITH ONLY SUM MINOR COOLING ALF
ON THU.  WILL MAKE ONLY SMALL ADJUSTMNTS TO MOS TEMP GUIDANCE ATTM.

IN XTNDD PRD...NEW MRF RE-BUILDS UPR RDG OVR CNTRL RCKYS BUT RDG IS
FLATTEND BY A COUPLE OF SHT WVS MOVG ACRS NRN RCKYS ON FRI AND SAT.
THIS WILL BRING MORE WLY FLOW ACRS AREA AND KEEP TROPICAL STREAM OF
MONSOONAL MSTR CUTOFF.  MRF SHWS NO PCPN OVR AREA AND WILL BUY INTO
THAT SCENARIO FOR NOW...EVEN THO ORIENTATION OF UPR RDG LATE IN PRD
CUD ALLOW SUM MONSOONAL MSTR TO BECOM ENTRAINED IN CIRCULATION ALF.
DUE TO DRYING OF AMS OVR AREA WILL UP MAX TEMPS INTO LO TO MID 90S.

GARD...WFO BOULDER

.DEN...NONE.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:29 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Washington46 min
Aug 10, 2:19 PM MDTFlash Flood WarningBOUClear Creek, Gilpin86 min
Aug 10, 2:43 PM MDTSevere Thunderstorm WarningBOUPhillips37 min
Aug 10, 2:50 PM MDTSevere Thunderstorm WarningBOUWashington25 min
Aug 10, 3:17 PM MDTFlash Flood WarningBOULogan, Morgan3 hr
Aug 10, 3:20 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver25 min
Aug 10, 3:25 PM MDTFlash Flood WarningBOULogan35 min
Aug 10, 3:25 PM MDTSevere Thunderstorm WarningBOULogan35 min
Aug 10, 3:47 PM MDTSevere Thunderstorm WarningBOUAdams, Denver43 min
Aug 10, 4:46 PM MDTTornado WarningBOUWeld29 min
Aug 10, 4:52 PM MDTSevere Thunderstorm WarningBOUPhillips38 min
Aug 10, 5:15 PM MDTTornado WarningBOUWeld45 min
Aug 10, 5:31 PM MDTSevere Thunderstorm WarningBOUMorgan44 min

Nearby

Flash Flood Warnings in Colorado, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.